The National Institute on Drug Abuse accumulated data that showed in the year 2018 alone, there were roughly 128 opiate-related overdose deaths every single day in the United States. This number included opiates like heroin and some prescription painkillers as well as synthetic opioids like fentanyl and other pain-relievers. The widespread issue of opiate overdose has rapidly become a major public health concern. As rates of overdose continue to skyrocket, pharmaceutical companies have been looking into effective medications that have the ability to reverse the effects of opiate overdose. Naloxone is a prescription medication that was designed to bind to opioid receptors (it is an opioid antagonist, in other words) and block the effects of an overdose, essentially bringing an individual back to life. One of the most lethal symptoms of opiate overdose is respiratory depression; naloxone normalizes breathing quickly. So far, the Food and Drug Administration (FDA) has approved three separate types of naloxone: injectable, auto-injectable and a prepackaged nasal spray. The nasal spray and auto-injectable forms of naloxone are easy for friends and family members to administer should they be witnessing an overdose. The injectable form requires extensive professional training before it can be administered.
The nasal spray, also known as Narcan, is one of the most widely used and widely available opioid antagonists, and it has been extremely successful in reversing the effects of opiate overdose. It is recommended that all those who have friends of family members who currently abuse opiates of any kind obtain the nasal spray and learn how to effectively administer it just in case. When it comes to witnessing an opiate-related overdose, one of the most effective steps you can take is administering Narcan immediately.